Illinois, 2003

Hail in Illinois, June 18, 2003

June 18, 2003 · NWS DVN · 1 event in 1 county or zone

A line of thunderstorms from Waterloo Iowa to Galena Illinois produced pulse severe storms that resulted in localized high wind and hail damage during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of thunderstorms from Waterloo Iowa to Galena Illinois produced pulse severe storms that resulted in localized high wind and hail damage during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 18, 1:50 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 18, 1:50 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT WED JUN 18 2003

POST-FRONTAL PULSE/MARGINALLY SEVERE MULTICELL CONVECTION IN MOIST
AIRMASS THIS AFTERNOON.  CONVECTION WILL DIMINISH RAPIDLY WITH LOSS
OF DIURNAL HEATING...SO EXPECT END TO ACTIVITY BY 9 PM.

SURFACE RIDGE WITH DEW POINTS AROUND 50 WILL BUILD IN TOMORROW...SO
A VERY NICE DAY ON TAP.  WE WILL HAVE TO WATCH FOR RECORD COOL TEMPS
THURSDAY NIGHT AS THE RIDGE AXIS SPANS THE CWFA.

FRIDAY...HIGH SLIDES ACROSS NORTHERN ILLINOIS ALLOWING MOISTURE
RETURN ON THE WEST SIDE OF THE RIDGE BY SATURDAY.  WEAK DISTURBANCE
PROGGED TO CROSS THE AREA SATURDAY AFTERNOON...BUT LACK OF LOW LEVEL
CONVERGENCE MAKES POPS NEGLIGIBLE AT THIS POINT.

SUNDAY THROUGH WEDNESDAY... MIDWEST SETTLES INTO ACTIVE CONVECTIVE
PATTERN.  UPPER TROUGH DOMINATES THE WESTERN US...RESULTING IN SWLY
UPPER FLOW SPANNING THE MISSISSIPPI VALLEY AND A DEEPENING SURFACE
TROUGH OVER THE PLAINS.  CHANCE OF THUNDER EACH DAY UNTIL SURFACE
LOW FINALLY LIFTS OUT...WHICH IS CURRENTLY PROGGED FOR LATE
WEDNESDAY. TEMPS TO BE WARM AND HUMID UNDER THE INFLUENCE OF LOW
LEVEL RETURN FLOW THROUGH TUESDAY WITH POTENTIAL FOR SOME RELIEF
WEDNESDAY BEHIND THE FRONT.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

33
Hazardous weather outlook, Jun 18, 4:47 AM CST, 10 hours 19 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 AM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EARLY
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONT. INSTABILITY IS EXPECTED TO INCREASE DURING THE DAY AS SOME SUN
BOOSTS TEMPERATURES INTO THE 80S. HOWEVER...WIND SHEAR WILL
BE RATHER WEAK...THEREFORE ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
ISOLATED SEVERE STORMS PRODUCING DAMAGING DOWNBURST WINDS
OF 60 MPH WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING. SMALL
HAIL WILL ALSO BE POSSIBLE. HOWEVER...THE MAIN THREAT FROM
THE THUNDERSTORMS WILL BE HEAVY RAIN...DUE TO THE RELATIVELY
SLOW MOVEMENT AND ABUNDANT MOISTURE. LOCALIZED RAIN AMOUNTS OF 1 TO
2 INCHES IN A SHORT AMOUNT OF TIME WILL BE POSSIBLE WITH
EITHER SLOW MOVING OR REPETITIVE CONVECTION. THIS COULD RESULT IN
MINOR FLOODING IN LOW LYING OR POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

COOL...DRY CANADIAN HIGH PRESSURE WILL SLIDE SOUTHEAST FROM THE
GREAT LAKES INTO THE OHIO VALLEY LATE IN THE WEEK. THE COMBINATION OF
AN UNSEASONABLY COOL AND DRY AIRMASS...ALONG WITH CLEAR SKIES AND
LIGHT WINDS WILL RESULT IN THE POTENTIAL FOR RECORD OR NEAR RECORD
LOW TEMPERATURES IN THE MID AND UPPER 40S FRIDAY MORNING.

HIGH PRESSURE BOTH AT THE SURFACE AND ALOFT...WILL SHIFT EAST
EARLY IN THE WEEKEND...SIGNALING A CHANGE TO A MORE ACTIVE
WEATHER PATTERN THE LATTER HALF OF THE WEEKEND AND THROUGH MUCH OF
NEXT WEEK. THE POTENTIAL EXISTS FOR SEVERAL ROUNDS OF
THUNDERSTORMS PRODUCING SOME SEVERE WEATHER...AND MODERATE TO LOCALLY
HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...ANY SPOTTER REPORTS OF HAIL OR GUSTY WINDS GREATER THAN 40
MPH WOULD BE GREATLY APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

In the hours before

Local storm report, Jun 18, 1:21 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT WED JUN 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    1 W MANCHESTER            IA   WIND DAMAGE
06/18/03   DELAWARE                       1 LARGE TREE DOWN
                                          ACROSS HIGHWAY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 18, 1:30 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT WED JUN 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    1 W MANCHESTER            IA   WIND DAMAGE
06/18/03   DELAWARE                       1 LARGE TREE DOWN
                                          ACROSS HIGHWAY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 18, 2:28 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT WED JUN 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    1 W MANCHESTER            IA   WIND DAMAGE
06/18/03   DELAWARE                       1 LARGE TREE DOWN
                                          ACROSS HIGHWAY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 18, 2:51 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
351 PM CDT WED JUN 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    HIAWATHA                  IA   .88 INCH HAIL
06/18/03   LINN                           REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jun 18, 2:56 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
356 PM CDT WED JUN 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    1 S CHARLOTTE             IA   .25 INCH HAIL
06/18/03   CLINTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 18, 3:04 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
404 PM CDT WED JUN 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    5 E FREEPORT              IL   .5 INCH HAIL
06/18/03   STEPHENSON                     REPORTED BY STORM
                                          SPOTTER.

The radar

The Quad Cities radar (KDVN), 56 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carroll

When
June 18, 3:06 PM CST
Where
Carroll County, Thomson
Measured
1 in hail
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
41.967, -90.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366942.